Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Anxiety clearing with prednisone? Anxiety as symptom, not an outcome of MS
    avatar
    pharmacogirl posted:


    Hi All,

    I have been on prednisone for several weeks now to treat a concurrent connective tissue disorder. As far as MS symptoms go I have had anxiety the past few months, as well as shakiness, speech issues, decreased patellar reflexes and muscle spasms.

    SInce starting the prednisone, I have seen all of these clear...and in particular, the anxiety. Until now I had not thought of anxiety as having a physiological cause (aka...an MS lesion in the part of the brain that would produce this) and just thought it was from being nervous about the new MS diagnosis.

    Has anyone else had this experience? Meaning, have you had anxiety that was a symptom of MS and not an outcome?

    Thanks in advance for any insight.

    Dot
    Reply
     
    avatar
    hackwriter responded:
    Hi, Dot,

    I can only tell you that I'd had a similar experience on prednisone once three years ago; after the first dose of prednisone, my symptoms quieted and my mood improved immediately, it had a calming effect. Last July, however, prednisone produced the opposite effect on my mood.

    So many possible reasons for this, none of which would be MS lesions but one of which could be deemed a physiological cause; I'd had a surgery the month before, and my hormones had started going haywire along with irregular periods around that time as well. (I've recently been labeled "menopausal.")

    I had also added Wellbutrin to the steroid program and that combination produced psychosis, I had to wean off the Wellbutrin so I could get my wits about me. So, add medication interactions to the mix along with hormonal changes and the stress of a previous protracted illness and surgery. Many possible causes of anxiety.

    I wonder if docs are hard-pressed to make a direct connection to nerve damage as the primary cause of mood disorders. So often we have other things going on that might muddy the waters. Maybe someone will drop in and give us some insight.

    Kim
     
    avatar
    pharmacogirl replied to hackwriter's response:
    Thanks...Yes that professional insight would be good.

    I am not on any other meds at the moment in hopes of going into remission after being weaned off the pred. I am down to 30mg now and today noticed a little shakiness in the am. No anxiety though.

    I mentioned the possibility of a physiological cause for the anxiety to my husband, who decided that was hogwash and that I was just anxious over all that was going on. But then he is not a practitioner...I am. It makes perfect sense to me that if a lesion occurs in the area of the brain responsible for mood there could be an increase in anxiety (or depression, or anger or what have you). So temporal lobes maybe?

    I found a vague reference to it elsewhere on anther site.

    My own little clinical trial...In the process of dechallenging! We will see how I am post pred.
     
    avatar
    artlogic replied to hackwriter's response:
    I'm going through something very similar. Was having various strange neurological symptoms. Ranging from palpitations, to muscle twitches and spasms to an episode of facial paralysis that kept me from talking for an hour and a half. Plus "crashes" where I lay down to sleep, but don't actually sleep. Usually I'm fully awake, but I can't move. When I do sleep during a crash, I'll dream of mundane things, such as browsing the web on my iPad in the same place and position that I'm "sleeping" in.

    All of this on top of a generally low energy level combined with a brain that would not rest. I couldn't actually DO anything productive, but I'd think of nothing else but what I wanted to do.

    ER and other docs chalked it all up to "Anxiety" and pretty much ignored it. Neurologist started sleep studies and such that, while helpful, don't feel like they're addressing the primary issues.

    Purely by accident, I discovered that taking Magnesium (around 1500 mg a day) alleviated ALL of the twitches, spasms, and other really odd stuff. Neurologist has no clue why it's working, but tells me to keep it up.

    An anti-anxiety med (officially a sleep aid) helped to calm me down, but my energy level has still been really low. I'm not sleeping great, but not all that bad either.

    Then, yesterday, my ENT prescribed prednisone to try and open up my congested inner ears. The first dose increased my anxiety and sent me into a crash. But now, a day later, I'm feeling remarkably relaxed. My energy is also up. Which is pretty much the opposite of what most people commenting on the web experience.

    The only thing I can think of, based on some research, is that the effect of prednisone depends on your existing adrenal levels. If your cortisol levels are naturally low, or you've been stressed for a long time (depleting your adrenal glands), prednisone will lift you up closer to normal in terms of energy/mood. But if your levels are too high to start with, prednisone will cause anxiety attacks, and all sorts of other problems.


    Featuring Experts

    Stephanie knows multiple sclerosis as a patient and as a nurse. Stephanie was diagnosed with multiple sclerosis in 2013. Shortly after being diagnosed...More

    Helpful Tips

    the walking drug, ampyra
    was diagnosedwith MS in 2000. my walking has been getting harder to do but i was still able to work. i recently had an exacerbation of my ... More
    Was this Helpful?
    52 of 63 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.